Alert archive / Kansas / Areal Flood Warnings in 2017
Areal Flood Warning 3, NWS Wichita, KS
NWS Wichita, KS issued this areal flood warning at Mar 29, 2017, 8:25 AM CDT for Marion County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 29, 2017, 8:25 AM CDT (13:25 UTC)
- Expired
- Mar 29, 2017, 2:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Marion County, KS
The radar
The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 1.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 453 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 378 m²/s²
- 0-3 km storm-relative helicity
- 429 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Mar 29, 7:17 AM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Mar 29, 7:17 AM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Wichita KS 717 AM CDT Wed Mar 29 2017 .SHORT TERM...(Today through Friday night) Issued at 357 AM CDT Wed Mar 29 2017 Forecast highlights: Rain/storms today, and again this weekend into early next week. Latest MRMS precipitation data suggests widespread rain amounts of 1-2 inches, with pockets of 2-3 inches have fallen since yesterday afternoon/evening in a wide north-south strip from central and south-central Kansas east through the Flint Hills of east-central and southeast Kansas. This will likely produce healthy rises on several rivers/streams/creeks this morning, with most probably remaining just below minor flood stage levels. However, a handful of points could exceed minor flood stage, especially if another widespread, prolonged area of moderate to heavy rain moves north across the area this morning (which appears possibly given activity still across Oklahoma). Additionally, a handful of areal flood warnings for minor low-land flooding will remain possible. Once Oklahoma precipitation moves north across the region early this morning, thinking widespread moderate to heavy rain should gradually decrease in coverage, as a mid-level dry slot spreads north over the region. However, portions of central and north- central Kansas will likely see widespread precipitation shield hang around longer due to mid-level deformation zone setting up shop western through northern KS. Attention then turns to strong/severe storm potential from midday through early this evening, generally east of the Kansas Turnpike corridor, as the warm sector retrogrades northwest some in response substantial upper energy approaching from the southwest. If airmass is able to recover from morning convection, strong deep layer shear in concert with steepening lapse rates/cooling aloft and modest instability would support large hail and perhaps locally 60 mph winds with a handful of storms. Tornado threat should remain fairly low given veer-back deep layer shear orientation, but cannot completely be ruled out given the strong wind fields associated with this system. .LONG TERM...(Saturday through Tuesday) Issued at 357 AM CDT Wed Mar 29 2017 Models are finally coming into better agreement with the next system, with consensus supporting more rain/isolated storms this weekend through Monday. Could see pockets of locally heavy rainfall, although this next storm doesn't look as impressive as the current one. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 641 AM CDT Wed Mar 29 2017 Main Hazards: IFR conditions area-wide and thunderstorm potential. Another round of strong moisture transport/upper level divergent flow will move northward across eastern Kansas this morning, with widespread showers and isolated-scattered thunderstorms. A surface low will develop northeast into the southern Flint Hills by 18-19Z with a warm front extending eastward into central Missouri. This would allow several hours of warm sector over the CNU and possibly ICT terminals. Would anticipate this to result in widespread IFR and northeasterly winds gusting to 25-30 kt continuing northwest of the low in Central KS with showers/embedded thunder. IFR stratus may lift to MVFR at least on transient basis this afternoon at CNU and ICT. In addition, isolated to scattered strong to severe storms could affect southeast KS and the Flint Hills this afternoon, near and to the east/southeast of the surface low. Expecting scattered showers tonight as the upper low tracks through, with gusty north- northeasterly winds and widespread IFR for most of eastern Kansas. && .FIRE WEATHER... Issued at 357 AM CDT Wed Mar 29 2017 Wet and cool weather along with things starting to green up should keep fire danger levels fairly low the next several days. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 57 42 51 39 / 90 50 50 10 Hutchinson 48 40 51 37 / 90 60 50 0 Newton 54 42 49 38 / 90 60 50 10 ElDorado 61 43 51 39 / 90 60 50 10 Winfield-KWLD 64 44 52 39 / 80 50 40 10 Russell 46 39 51 36 / 100 70 20 0 Great Bend 46 39 53 35 / 90 70 30 0 Salina 48 40 50 38 / 100 70 50 0 McPherson 48 40 50 37 / 90 70 50 0 Coffeyville 69 48 54 41 / 90 50 50 20 Chanute 69 48 53 41 / 90 60 60 20 Iola 67 49 54 41 / 90 60 60 20 Parsons-KPPF 68 48 54 41 / 90 50 60 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...JMC FIRE WEATHER...ADK
Hazardous weather outlook, Mar 29, 5:38 AM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 538 AM CDT Wed Mar 29 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-301045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 538 AM CDT Wed Mar 29 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Numerous showers and embedded thunderstorms will impact the region today. Healthy rises on area streams, creeks and rivers are likely, with minor flooding of flood-prone and low-lying areas possible. Additionally, a few strong to severe storms are possible this afternoon over southeast Kansas, with the main threats large hail and localized wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Minor flooding on area rivers, streams and creeks will remain possible across mainly south-central Kansas into the weekend. Another storm system is expected to spread additional showers and embedded thunderstorms across the region this weekend into early next week. Strong or severe storms are not expected, although any additional rainfall could aggravate ongoing flooding concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight, although rainfall and flooding reports are always greatly appreciated. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Mar 29, 5:58 AM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
558 AM CDT WED MAR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM FLOOD 5 SSE NEWTON 37.98N 97.31W
03/29/2017 HARVEY KS PUBLIC
FLOODING WAS REPORTED AT SOUTHEAST 60TH ROAD AND SPENCER.
A CREEK WAS COVERING THE ROAD. REPORT RECEIVED VIA SOCIAL
MEDIA.
&&
JMCLocal storm report, Mar 29, 8:16 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
816 AM CDT WED MAR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM FLOOD 6 N PEABODY 38.25N 97.12W
03/29/2017 MARION KS LAW ENFORCEMENT
WATER OVER THE ROADWAY ON NIGHTHAWK ROAD FROM 120TH TO
130TH STREET.
&&
METZGERLocal storm report, Mar 29, 8:23 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
823 AM CDT WED MAR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM FLOOD 4 NNW MARION 38.41N 97.04W
03/29/2017 MARION KS LAW ENFORCEMENT
WATER OVER THE ROAD WAY AT REMMINTON AND 230TH STREET.
&&
METZGERLocal storm report, Mar 29, 8:25 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
825 AM CDT WED MAR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM FLOOD 1 WSW PEABODY 38.17N 97.12W
03/29/2017 MARION KS LAW ENFORCEMENT
WATER OVER THE BRIDGE ON NIGHTHAWK ROAD IN PEABODY, ROAD
IS CLOSED. PEABODY CITY PARK NOW FLOODED.
&&
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 12:47 AM CDT | Special Weather Statement | ICT | Labette, Montgomery, Neosho, Wilson | 58 min |
| Mar 29, 2:20 AM CDT | Special Weather Statement | ICT | Allen, Neosho | 25 min |
| Mar 29, 4:13 AM CDT | River Flood Warning | ICT | Sumner | 34 hr |
| Mar 29, 4:22 AM CDT | River Flood Warning | ICT | Butler | 42 hr |
| Mar 29, 5:00 AM CDT | Areal Flood Warning | ICT | Harvey, Kingman, Reno, Sedgwick | 8 hr |
| Mar 29, 5:06 AM CDT | Areal Flood Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 8 hr |
| Mar 29, 8:54 AM CDT | River Flood Warning | ICT | Marion | 42 hr |
| Mar 29, 8:54 AM CDT | River Flood Warning | ICT | Chase | 59 hr |
| Mar 29, 8:54 AM CDT | River Flood Warning | ICT | Chase, Lyon | 3 days |
| Mar 29, 8:55 AM CDT | River Flood Warning | ICT | Butler, Cowley | 45 hr |
| Mar 29, 8:59 AM CDT | River Flood Warning | ICT | Cowley | 3 days |
| Mar 29, 8:59 AM CDT | River Flood Warning | ICT | Butler, Cowley | 37 hr |
| Mar 29, 8:59 AM CDT | River Flood Warning | ICT | Butler, Cowley | 4 days |
| Mar 29, 9:02 AM CDT | River Flood Warning | ICT | Sumner | 53 hr |
| Mar 29, 9:02 AM CDT | River Flood Warning | ICT | Cowley | 3 days |
| Mar 29, 9:30 AM CDT | River Flood Warning | ICT | Reno, Rice | 4 days |
| Mar 29, 1:37 PM CDT | Areal Flood Warning | ICT | Sumner | 6 hr |
| Mar 29, 2:28 PM CDT | Areal Flood Warning | ICT | Marion | 5 hr |
| Mar 29, 2:56 PM CDT | Special Weather Statement | ICT | Neosho | 34 min |
Nearby
Areal Flood Warnings in Kansas, 2017Every areal flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.